Alert archive / Oklahoma / Tornado Warnings in 1993

Tornado Warning 45, NWS Norman, OK

May 8, 1993Carter County, Oklahoma

NWS Norman, OK issued this tornado warning at May 8, 1993, 7:22 PM CDT for Carter County, Oklahoma. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 8, 1993, 7:22 PM CDT (00:22 UTC)
Expired
May 8, 1993, 8:30 PM CDT
In force
68 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Carter County, OK

The radar

The Norman radar (KTLX), 124 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:25 PM CDTTornado F1Woodford, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1993-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1993-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 090023
TOROKC
OKC019-090130-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
722 PM CDT SAT MAY 08 1993

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHEASTERN OKLAHOMA
     CARTER

INCLUDING THE FOLLOWING LOCATIONS
     ARDMORE...FOX...GRAHAM...HEALDTON...LONE GROVE...MILO...
     POOLEVILLE...RATLIFF CITY...SPRINGER...WILSON AND WOODFORD

AT 722 PM CDT A TORNADO WAS REPORTED BY 4 MILES WEST OF LONE GROVE AND
WAS MOVING EAST-NORTHEAST AT 25 MPH. ANOTHER WEAKENING TORNADO WAS
LOCATED NORTH OF HEALDTON AND WAS MOVING NORTH AT 15 MPH.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...
PILLOWS...OR CUSHIONS~ TO COVER YOUR BODY.  AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.

A TORNADO WATCH REMAINS IN EFFECT FOR...


LAT...LON 3411  9704 3409  9746 3447  9749 3430  9712

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 8, 4:35 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 8, 4:35 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
430 PM CDT SAT MAY 8 1993

VRY ACTV SVR WX THIS AFTN PRECLUDING MUCH FCST DISC. WL CONT WITH FFA
FOR MOST OF FCST AREA XPCT FOR NWRN OK. SVR WX AND MAJOR HVY RN PRBLMS
TO PERSIST INTO EVE.

32

.OK...FFA ZNS 6>21 TNGT
.TX...FFA TNGT ZNS 76 77

In the hours before

Local storm report, May 8, 5:29 PM CDT, 1 hour 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
500 PM CDT SAT MAY 8 1993

TIME                COUNTY           EVENT

429     PM          JACKSON          QUARTER SIZE HAIL AT ALTUS AIR
                                     FORCE BASE

434     PM          OKLAHOMA         DIME SIZE HAIL AT WILL ROGERS
                                     AIRPORT

440     PM          CLAY/ARCHER      GOLFBALL SIZE HAIL ON HWY 1954 ON
                    TEXAS            COUNTY LINE
440     PM          CLAY, TEXAS      NICKEL SIZE HAIL IN JOLLY

443     PM          GRADY            QUARTER SIZE HAIL IN TUTTLE

448     PM          CLAY, TEXASv      QUARTER SIZE IN JOLLY

449     PM          OKLAHOMA         3/4 INCH HAIL AT WILL ROGER AIRPORT
Local storm report, May 8, 5:31 PM CDT, 1 hour 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
420 PM CDT SAT MAY 8 1993

TIME                COUNTY           EVENT

240     PM          GRADY            DIME SIZE HAIL IN CHICKASHA

355     PM          KIOWA            GOLFBALL SIZE HAIL IN ROOSEVELT

355     PM          OKLAHOMA         DIME SIZE HAIL COVERING ROAD AT
                                     PENN AND BRITTON

355     PM          ARCHER           GOLFBALL SIZE HAIL IN HOLLIDAY

355     PM          OKLAHOMA         QUARTER SIZE HAIL IN OKLAHOMA CITY

400     PM          WICHITA          GOLFBALL SIZE HAIL 4 MILES NORTH OF
                                     HOLLIDAY

400     PM          ARCHER           QUARTER SIZE HAIL IN NORTHERN
                                     PART OF THE COUNTY

401     PM          MCCLAIN/GRADY    1-INCH HAIL 6 MILES WEST OF
                                     NEWCASTLE ON GRADY - MCCLAIN COUNTY
                                     LINE

405     PM          WICHITA          NICKEL SIZE HAIL IN WICHITA FALLS

410     PM          WICHITA          GOLFBALL SIZE HAIL AT THE STADIUM
                                     IN WICHITA FALLS

415     PM          JACKSON          BASEBALL SIZE 4 MILES SOUTH OF
                                     ALTUS
Local storm report, May 8, 5:40 PM CDT, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
540 PM CDT SAT MAY 8 1993

TIME                COUNTY           EVENT

453     PM          OKLAHOMA         1 INCH HAIL AT SW 59TH AND MCARTHUR
                                     IN OKLAHOMA CITY
455     PM          JACKSON          NICKEL  SIZE HAIL 2 MILES SOUTH
                                     AND 6 MILES EAST OF ALTUS
455     PM          JACKSON          BASEBALL SIZE HAIL 5 MILES EAST
                                     OF LAWTON
517     PM          GRADY            DIME SIZE HAIL NEAR VERDEN

522     PM          OKLAHOMA         DIME SIZE HAIL AT HWY 240 AND
                                     AIRPORT ROAD
Local storm report, May 8, 5:41 PM CDT, 1 hour 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
540 PM CDT SAT MAY 8 1993

TIME                COUNTY           EVENT

453     PM          OKLAHOMA         1 INCH HAIL AT SW 59TH AND MCARTHUR
                                     IN OKLAHOMA CITY
455     PM          JACKSON          NICKEL  SIZE HAIL 2 MILES SOUTH
                                     AND 6 MILES EAST OF ALTUS
455     PM          JACKSON          BASEBALL SIZE HAIL 5 MILES EAST
                                     OF LAWTON
517     PM          GRADY            DIME SIZE HAIL NEAR VERDEN

522     PM          OKLAHOMA         DIME SIZE HAIL AT HWY 240 AND
                                     AIRPORT ROAD
Local storm report, May 8, 7:10 PM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
710 PM CDT SAT MAY 8 1993

TIME                COUNTY           EVENT

520     PM          CLAY, TEXAS      TORNADO NORTH OF STANFIELD

525     PM          JEFFERSON        TORNADO JUST SOUTH OF RYAN

543     PM          STEPHENS         73 MPH WINDS 5 MILES SOUTH OF
                                     DUNCAN
621     PM          WICHITA, TEXAS   DIME SIZE HAIL AT LAKE KICKAPOO

645     PM          GARVIN           NICKEL SIZE HAIL IN LINDSAY

650     PM          CARTER           TORNADO 5 MILES NE OF RINGLING

655     PM          ARCHER, TEXAS    TORNADO BETWEEN SCOTLAND AND
                                     ARCHER ON HWY 172

659     PM          ARCHER, TEXAS    TORNADO 5 MILES EAST OF SCOTLAND

"0000 71511 83200
10139 201 555 90900=
72569 11361 8u6WWUS
 0122 52010 6995122 8672/
33061 20028 70020 `Be^WSUS*
2564 31686 53523vWUUS
oWUUS
]96WWUS
M=HWWJP
j&6WWUS@
H6WWUSv
hYN6WWUS*
sF6WWUS
XWOUS2
$G>6WWUS
tQ6WWUS
o6WWUS
Local storm report, May 8, 7:11 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
710 PM CDT SAT MAY 8 1993

TIME                COUNTY           EVENT

520     PM          CLAY, TEXAS      TORNADO NORTH OF STANFIELD

525     PM          JEFFERSON        TORNADO JUST SOUTH OF RYAN

543     PM          STEPHENS         73 MPH WINDS 5 MILES SOUTH OF
                                     DUNCAN
621     PM          WICHITA, TEXAS   DIME SIZE HAIL AT LAKE KICKAPOO

645     PM          GARVIN           NICKEL SIZE HAIL IN LINDSAY

650     PM          CARTER           TORNADO 5 MILES NE OF RINGLING

655     PM          ARCHER, TEXAS    TORNADO BETWEEN SCOTLAND AND
                                     ARCHER ON HWY 172

659     PM          ARCHER, TEXAS    TORNADO 5 MILES EAST OF SCOTLAND

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:05 PM CDTSevere Thunderstorm WarningOUNLove40 min
May 8, 7:26 PM CDTSevere Thunderstorm WarningOUNWoods49 min
May 8, 7:29 PM CDTTornado WarningOUNMurray46 min
May 8, 7:40 PM CDTFlash Flood WarningOUNCarter3 hr
May 8, 8:23 PM CDTTornado WarningOUNCarter37 min
May 8, 8:28 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Johnston, Pontotoc62 min
May 8, 8:35 PM CDTTornado WarningOUNJohnston40 min
May 8, 9:43 PM CDTSevere Thunderstorm WarningOUNLove47 min
May 8, 10:05 PM CDTSevere Thunderstorm WarningOUNMarshall40 min
May 9, 12:22 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon53 min
May 9, 12:51 AM CDTSevere Thunderstorm WarningOUNBeckham, Kiowa, Washita39 min
May 9, 12:51 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon39 min
May 9, 3:00 AM CDTFlash Flood WarningOUNBlaine, Kingfisher3 hr
May 9, 3:22 AM CDTFlash Flood WarningOUNLogan3 hr
May 9, 5:24 AM CDTFlash Flood WarningOUNPayne111 min
May 9, 7:25 AM CDTFlash Flood WarningOUNCarter, Coal, Johnston, Marshall, Pontotoc3 hr
May 9, 7:25 AM CDTFlash Flood WarningOUNLove3 hr
May 9, 9:46 AM CDTFlash Flood WarningOUNBryan, Choctaw4 hr
May 9, 1:38 PM CDTFlash Flood WarningOUNBryan, Choctaw3 hr
May 9, 2:40 PM CDTFlash Flood WarningOUNAtoka, Pushmataha3 hr
May 9, 3:46 PM CDTSevere Thunderstorm WarningOUNChoctaw44 min
May 9, 4:30 PM CDTFlash Flood WarningOUNBryan, Choctaw3 hr
May 9, 6:00 PM CDTFlash Flood WarningOUNPushmataha3 hr

Nearby

Tornado Warnings in Oklahoma, 1993Every tornado warning in 1993Tornadoes in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.